Archive for August 19, 2009

Linezolid and Serotonergic Drug Interactions: A Retrospective Survey

Clinical Infectious Diseases  15 July 2006  V.43  N.2  p.180-187

Jeremy J. Taylor,2,a John W. Wilson,1 and Lynn L. Estes2

1Division of Infectious Diseases and 2Department of Pharmacy, Mayo Clinic, Rochester, Minnesota

Background.  Linezolid is a reversible, nonselective monoamine oxidase inhibitor. There are currently 11 published case reports of serotonin syndrome being associated with linezolid and selective serotonin reuptake inhibitors (SSRIs). Controversy exists regarding whether linezolid and SSRIs can be given concomitantly. The purpose of this study was to report the incidence of serotonin syndrome in patients receiving linezolid and SSRIs.

Methods.  This study was a retrospective chart review of inpatients at the Mayo Clinic (Rochester, MN) with concomitant orders or therapy within 14 days for linezolid and an SSRI from 2000 to 2004. The Sternbach criteria and Boyer criteria for diagnosis of serotonin syndrome were used to identify clinical features of serotonin syndrome.

Results.  Seventy-two patients received linezolid and an SSRI or venlafaxine within 14 days of each other. Fifty-two patients (72%) received concomitant therapy with linezolid and an SSRI or venlafaxine, and 20 patients (28%) did not receive concomitant therapy but received linezolid and an SSRI within a 14-day period. Overall, only 2 patients (3%) had a high probability of serotonin syndrome. In both patients with high probability, symptoms reversed rapidly on discontinuation of serotonergic therapy. The Boyer criteria were much more specific than the Sternbach criteria for identification of serotonin syndrome.

Conclusions.  On the basis of our experience, we suggest that, if the clinical situation warrants use of linezolid in a patient receiving an SSRI, linezolid may be used concomitantly with SSRIs, without a 14-day washout period and with careful monitoring for signs and symptoms of serotonin syndrome. Serotonergic agents should be promptly discontinued if serotonin syndrome is suspected.

Advertisements

August 19, 2009 at 6:29 pm Leave a comment

Anti-Staphylococcal Humoral Immune Response in Persistent Nasal Carriers and Noncarriers of Staphylococcus aureus

The Journal of Infectious Diseases 1 March 2009 V.199 N.5 p.625-632

Nelianne J. Verkaik,1 Corné P. de Vogel,1 Hélène A. Boelens,1 Dorothee Grumann,4 Theo Hoogenboezem,3 Cornelis Vink,3 Herbert Hooijkaas,2 Timothy J. Foster,5 Henri A. Verbrugh,1 Alex van Belkum,1 and Willem J. B. van Wamel1

Departments of 1Medical Microbiology and Infectious Diseases and 2Immunology and 3Laboratory of Pediatrics, Erasmus Medical Center, Rotterdam, the Netherlands; 4Department of Immunology, University of Greifswald, Greifswald, Germany; 5Department of Microbiology, Moyne Institute of Preventive Medicine, Trinity College, Dublin, Ireland

Background.Persistent carriers have a higher risk of Staphylococcus aureus infections than noncarriers but a lower risk of bacteremia-related death. Here, the role played by anti-staphylococcal antibodies was studied.

Methods.Serum samples from 15 persistent carriers and 19 noncarriers were analyzed for immunoglobulin (Ig) G, IgA, and IgM binding to 19 S. aureus antigens, by means of Luminex technology. Nasal secretions and serum samples obtained after 6 months were also analyzed.

Results.Median serum IgG levels were significantly higher in persistent carriers than in noncarriers for toxic shock syndrome toxin (TSST)–1 (median fluorescence intensity [MFI] value, 11,554 vs. 4291; ) and staphylococcal enterotoxin (SE) A (742 vs. 218; ); median IgA levels were higher for TSST-1 ( ), SEA, and clumping factor (Clf) A and B ( ). The in vitro neutralizing capacity of anti–TSST-1 antibodies was correlated with the MFI value ( ) and was higher in persistent carriers (90.6% vs. 70.6%; ). Antibody levels were stable over time and correlated with levels in nasal secretions (for IgG, ; for IgA, ).

Conclusions.Antibodies to TSST-1 have a neutralizing capacity, and median levels of antibodies to TSST-1, SEA, ClfA, and ClfB are higher in persistent carriers than in noncarriers. These antibodies might be associated with the differences in the risk and outcome of S. aureus infections between nasal carriers and noncarriers.

abstract

http://www.journals.uchicago.edu/doi/abs/10.1086/596743

August 19, 2009 at 6:28 pm Leave a comment

Safety and efficacy of daptomycin in the treatment of osteomyelitis: results from the CORE Registry.

Journal of Chemotherapy August 2009  V.21  N.4  p.414-20

Crompton JA, North DS, McConnell SA, Lamp KC.

Cubist Pharmaceuticals, Lexington, MA 02421, USA. jason.crompton@cubist.com

Antibiotic safety is a major determinant in osteomyelitis therapy. Limited data is available describing the long-term safety and efficacy of daptomycin. the safety population was drawn from CORE 2005 and 2006, a retrospective, observational, multicenter study. Clinically evaluable patients received >3 days of daptomycin appropriately adjusted for renal function. three hundred twenty-seven patients were evaluated for safety; 188 (57%) >or=6 mg/kg, 139 (43%) <6 mg/kg. Thirty-one (10%) patients experienced adverse events possibly related to daptomycin and the incidence was similar regardless of dose. No difference was observed in the rate of creatine phosphokinase elevations by dose. A trend toward higher improved rates was noted in patients receiving a final dose of >or=6mg/kg (96% vs. 90%, P=0.08). Daptomycin appeared well-tolerated at doses of 6 mg per kg or greater which were associated with greater clinical improvement. These results require verification via a prospective clinical trial.

abstract

http://www.jchemother.it/cgi-bin/digisuite.exe/product?ID=1952&IDCategory=150

August 19, 2009 at 6:27 pm Leave a comment

A long-term retrospective review of 5 cases using daptomycin for prosthetic device infections after surgery.

International Journal of Artificial Organs  2009 May.  V.32  N.5  p.299-307

Quetglas Emilio G, San Julian Mikel, Garcia Tutor Emilio, Vazquez Blanca, Lucena Felioe, Landecho Manuel, Azanza Jose R.

Emergency Department, Clinical Pharmacology Service, University Clinic of Navarra, Pamplona.

Purpose: To review the antimicrobial possibilities for limb-sparing due to infectious complications after surgery in patients diagnosed with osteosarcoma and with implantation of prosthetic devices.

Patients and Progress: After several episodes of relapsing infection or even re-infection and failure of previous therapies, 5 patients (2 young, female / 1 young, male / 2 middle-aged, female) were subject to a long-term ambulatory regimen consisting of intravenous administration of daptomycin.

Results: Showed improved outcome with preservation of the limbs or devices involved.

Conclusion: Five patients with post-operative gram-positive suspected infections of prosthetic devices that were unresponsive to a variety of other antibiotics and combinations appeared to respond to compassionate use of daptomycin. its effectiveness is probably due to its activity against biofilmproducing microorganisms. Controlled, double-blind randomized trials are needed to confirm the potential of daptomycin in such patients.

abstract

http://www.artificial-organs.com/public/IJAO/Article/Articleabstract.aspx?UidArticle=CA8C1DB4-E02B-4240-9AA6-223F53C164B1&t=IJAO

August 19, 2009 at 6:25 pm Leave a comment


Calendar

August 2009
M T W T F S S
« Jul   Sep »
 12
3456789
10111213141516
17181920212223
24252627282930
31  

Posts by Month

Posts by Category